Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Midland/Odessa, TX

March 19, 2012Glasscock County, Howard County, Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 19, 2012, 5:22 AM CDT for Glasscock County, Howard County, Mitchell County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2012, 5:22 AM CDT (10:22 UTC)
Expired
Mar 19, 2012, 6:15 AM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Glasscock County, TX, Howard County, TX, Mitchell County, TX

The radar

The San Angelo radar (KSJT), 103 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 10:50 PM CDTSevere Thunderstorm WatchSPC11 hr
Mar 19, 4:39 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WUUS54 KMAF 191022
SVRMAF
TXC173-227-335-191115-
/O.NEW.KMAF.SV.W.0014.120319T1022Z-120319T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 AM CDT MON MAR 19 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GLASSCOCK COUNTY IN WEST TEXAS...
  SOUTHEASTERN HOWARD COUNTY IN WEST TEXAS...
  SOUTHWESTERN MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 615 AM CDT

* AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTH OF MIDWAY...OR 9 MILES SOUTHEAST OF
  BIG SPRING...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SAND SPRINGS...
  COAHOMA...
  WESTBROOK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT MONDAY 
FOR WEST TEXAS.

&&

LAT...LON 3210 10077 3208 10100 3208 10126 3206 10126
      3205 10140 3230 10140 3241 10085
TIME...MOT...LOC 1020Z 254DEG 20KT 3217 10135

$$
1 follow-up statement
872 
WWUS54 KMAF 191044
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 AM CDT MON MAR 19 2012

TXC173-227-335-191115-
/O.CON.KMAF.SV.W.0014.000000T0000Z-120319T1115Z/
GLASSCOCK TX-HOWARD TX-MITCHELL TX-
544 AM CDT MON MAR 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTHWESTERN MITCHELL...SOUTHEASTERN HOWARD AND NORTHEASTERN
GLASSCOCK COUNTIES...

AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF COAHOMA...OR ABOUT 16 
MILES EAST OF BIG SPRING...MOVING EAST NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
WESTBROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT MONDAY
FOR WEST TEXAS.

&&

LAT...LON 3210 10077 3208 10100 3208 10126 3206 10126
      3205 10140 3230 10140 3241 10085
TIME...MOT...LOC 1042Z 254DEG 20KT 3220 10119

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 5:14 AM CDT, 8 minutes earlier.

Area forecast discussion, Mar 19, 5:14 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 AM CDT MON MAR 19 2012

.UPDATE...
UPDATED THE FORECAST FOR SEVERE THUNDERSTORM WATCH ISSUANCE AND POPS.

&&

.DISCUSSION...
THE LINE OF THUNDERSTORMS IS MOVING SLOWER THAN PREVIOUSLY
ANTICIPATED AND COULD EVEN GO BRIEFLY STATIONARY BEFORE FINALLY
PUSHING EAST LATER THIS MORNING. INSTABILITY AND SHEAR IS STILL
PLENTY TO SUPPORT SEVERE POTENTIAL SO ANOTHER TS WATCH HAS BEEN
ISSUED. ALSO HAVE INCREASED POPS IN THE EASTERN PERMIAN BASIN THIS
MORNING FOR THE SLOWER PROGRESSION OF THE TS LINE. AREAS OF
BLOWING DUST HAS BEEN ADDED TO THE WEATHER GRIDS FOR TODAY AS IT
IS ALREADY BEING REPORTED AT SEVERAL ASOS SITES. NO OTHER CHANGES
HAVE BEEN MADE TO THE PREVIOUS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  41  58  41  /  50  10   0  20
CARLSBAD NM                62  36  59  37  /  10  10   0  10
DRYDEN TX                  82  49  66  46  /  20  20  20  20
FORT STOCKTON TX           70  42  59  43  /  10  10  20  20
GUADALUPE PASS TX          51  32  51  35  /  20  20  10  10
HOBBS NM                   60  36  54  39  /  10  10   0  20
MARFA TX                   59  30  50  32  /  10  20  20  20
MIDLAND INTL AIRPORT TX    68  41  59  41  /  20  10   0  20
ODESSA TX                  67  41  58  43  /  10  10  10  20
WINK TX                    66  42  63  41  /  10  10   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

     WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES... BIG BEND AREA...LOVING...MARFA
     PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

12/10
Hazardous weather outlook, Mar 18, 9:49 PM CDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
949 PM CDT SUN MAR 18 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
949 PM CDT SUN MAR 18 2012 /849 PM MDT SUN MAR 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ALONG AND EAST OF A
HOBBS TO MARATHON LINE. IF STORMS DEVELOP A FEW COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

A HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE AND DAVIS
MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM CDT MONDAY FOR THE
GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE LATE TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 18, 11:57 PM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1157 PM CDT SUN MAR 18 2012

TXZ045-046-050-051-190600-
DAWSON-GAINES-MARTIN-ANDREWS-
1157 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
DAWSON...EASTERN ANDREWS...EASTERN GAINES AND WESTERN MARTIN COUNTIES
UNTIL 100 AM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM ASHMORE TO 10 MILES
SOUTH OF ANDREWS AT 1157 PM CDT...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&
Special weather statement, Mar 19, 1:25 AM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 AM CDT MON MAR 19 2012

TXZ051-052-062-190715-
HOWARD-MARTIN-MIDLAND-
125 AM CDT MON MAR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
MARTIN...NORTH CENTRAL MIDLAND AND WEST CENTRAL HOWARD COUNTIES UNTIL
215 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF COURTNEY AT 125 AM
CDT...MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&
Local storm report, Mar 19, 2:09 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 AM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             LENORAH                 32.31N 101.88W
03/19/2012  E2.00 INCH       MARTIN             TX   CO-OP OBSERVER

            PEA SIZE TO 2 INCHES COVERING THE GROUND.

&&

DH
Special weather statement, Mar 19, 3:06 AM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 AM CDT MON MAR 19 2012

TXZ062-063-069-190845-
GLASSCOCK-MIDLAND-UPTON-
306 AM CDT MON MAR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
MIDLAND...NORTHWESTERN GLASSCOCK AND NORTHWESTERN UPTON COUNTIES
UNTIL 345 AM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 25 MILES SOUTH OF
COTTON FLAT TO 33 MILES SOUTH OF COTTON FLAT AT 307 AM CDT...MOVING
NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:22 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines53 min
Mar 18, 10:29 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler61 min
Mar 18, 11:27 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler63 min
Mar 18, 11:47 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Mar 19, 1:41 AM CDTSevere Thunderstorm WarningMAFDawson, Martin64 min
Mar 19, 2:09 AM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin, Scurry66 min
Mar 19, 2:45 AM CDTSevere Thunderstorm WarningMAFHoward, Martin39 min
Mar 19, 3:19 AM CDTSevere Thunderstorm WarningMAFMidland, Upton56 min
Mar 19, 3:21 AM CDTWind AdvisoryMAFLoving, Ward, Winkler16 hr
Mar 19, 3:46 AM CDTTornado WarningMAFGlasscock, Midland29 min
Mar 19, 4:14 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland61 min
Mar 19, 4:47 AM CDTAreal Flood AdvisoryMAFHoward3 hr
Mar 19, 5:50 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.